Paracetamol overdose - main cause of poisoning
Excessive ingestion of paracetamol is the main cause of hospital
admissions for pharmaceutical poisonings, a newly concluded study has
"In our research study on hospital admissions for poisoning during
January -March 2015., we found that for pharmaceutical poisoning,
paracetamol was the main agent used by 47 percent of the patients.
Ninety nine percent had deliberately ingested it," Head, Toxicology,
Poisons Information Unit, National Hospital Sri Lanka ) ( NHSL) Dr
Waruna Gunathilake told the Sunday Observer.
They were all between 19-45 years, the majority of them females, he
added, noting that, " Uncontrolled emotions and impulsive behaviour and
depression were some of the reasons they gave for ingesting it." .Paracetamol
toxicity causes severe hepatic ( liver) failure which could be fatal.
" We need to prevent this dangerous growing trend and eliminate the
following factors currently contributing to it.", he stressed.
" People are in the habit of ingesting paracetamol for the slightest
discomfort, due to ignorance of its toxic effects.
Its ready availability over the counter and sale in bulk form can
result in stocking up the drug in homes.
We strong recommend limiting over-the-counter sales and regulating
its distribution " he said.
He said that in European countries the drug was sold over the counter
only in blister packs of between 1 0 - 12 tablets in each pack and not
in boxes as in Sri Lanka. "
A box could contain upto a hundred tablets or more.